RSS
TwitterFacebook

Side Effects of Dietary, Body Building Supplements Linked to Liver Damage

The findings of a new study indicate that side effects of bodybuilding and weight loss dietary supplements may increase the risk of liver damage. 

In recent years, a number of individual products have been linke to a risk of liver injury, but a study presented at the Digestive Disease Week conference in San Diego appears to indicate that the problems may be systemic across numerous brands.

Researchers used data from a national registry and found that about 18% of all liver injury cases that were caused by the use of drugs or supplements between 2003 and 2011 were linked to dietary and herbal supplements. Out of 93 cases studied, bodybuilding supplements were linked to 34% of liver injury cases. Weight loss supplements were linked to 26% of the liver damage cases.

The bodybuilding supplements appeared to be linked most strongly with jaundice in men, resulting in hospitalization more than half the time. Weight loss supplement liver damage often caused inflammation of the liver, which could lead to liver failure, requiring a liver transplant, or death.

Herbal and dietary supplements are often not regulated by the FDA unless they have previously been found to be dangerous. This often means that there is little information on potential side effects and manufacturers often conduct little, if any, clinical trials to establish the safety and effectiveness of the products.

Because of the lack of information, a clear causal link between the supplements and the liver damage is hard to determine, but the researchers said that in nearly half of the cases examined the victims were taking no other medication or supplements.

Dietary supplements in particular came under increased scrutiny by federal regulators in the wake of a Hydroxycut recall issued in May 2009, after the FDA identified a number of reports where users suffered serious and potentially life-threatening liver damage. In July of that year, the FDA warned consumers not to take dietary supplements which contained ingredients identified as steroids. The agency recommended that anyone taking dietary supplements containing steroids should immediately see a doctor if they showed signs of liver problems.

Tags: , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.